Sodium-Glucose Cotransporter-2 Inhibitor-Induced Euglycemic Diabetic Ketoacidosis in a Type 2 Diabetic Patient
adult gastroenterology, gastroenterology hepatology, general internal medicine, medication-induced pancreatitis, sodium-glucose cotransporter-2 (sglt-2) inhibitors
Gastroenterology | Internal Medicine | Medicine and Health Sciences | Nutritional and Metabolic Diseases
Euglycemic diabetic ketoacidosis (euDKA) is a life-threatening metabolic complication typically associated with type 1 diabetes mellitus (T1DM). However, its occurrence in type 2 diabetes mellitus (T2DM) remains exceptionally rare. We present a case report detailing the unusual manifestation of euDKA in a patient with T2DM following the initiation of treatment with a sodium-glucose cotransporter-2 (SGLT-2) inhibitor. The patient, a 67-year-old female with a history of T2DM and well-controlled blood glucose levels, was commenced on an SGLT-2 inhibitor as part of her antidiabetic regimen just two weeks prior. Subsequently, the patient developed euDKA despite maintaining near-normal glycemic levels. This paradoxical presentation challenges the conventional understanding of DKA in T2DM and underscores the need for heightened clinical awareness. EuDKA associated with SGLT-2 inhibitors is an infrequently reported phenomenon, further complicating the clinical landscape. This case contributes to the growing evidence suggesting an association between SGLT-2 inhibitors and the development of euDKA in patients with T2DM. The rarity of this occurrence necessitates a thorough exploration of potential risk factors and underlying mechanisms.
Publisher or Conference
Haddadin R, Aboujamra D, Iraninezhad H. Sodium-Glucose Cotransporter-2 Inhibitor-Induced Euglycemic Diabetic Ketoacidosis in a Type 2 Diabetic Patient. Cureus. 2023;15(12):e51184. Published 2023 Dec 27. doi:10.7759/cureus.51184